Tennessee, 2011Flood in Tennessee, November 28 to 29, 2011
November 28 to 29, 2011 · NWS HUN · 1 event in 1 county or zone
A warm conveyor belt of heavy rainfall developed in advance of an intensifying upper level low which dumped from around 2 to over 5 inches of rain across the eastern two thirds of north Alabama and middle Tennessee. Sewanee reported over 4 inches of rain atop the Cumberland Plateau in Franklin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm conveyor belt of heavy rainfall developed in advance of an intensifying upper level low which dumped from around 2 to over 5 inches of rain across the eastern two thirds of north Alabama and middle Tennessee. Sewanee reported over 4 inches of rain atop the Cumberland Plateau in Franklin County. The rain fell over a 24 to 36 hour period, with rainfall remaining light to moderate during most its duration. The rainfall resulted in minor tributary flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 28, 5:56 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 28, 5:56 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 PM CST MON NOV 28 2011
.UPDATE...
FOR 00Z TAFS.
&&
.AVIATION...
WILL CONTINUE WITH IFR CONDITIONS OVERNIGHT WITH INITIAL -RASN MIX
STILL EXPECTED TO BECOME ALL -SN AROUND 06Z AT HSV AND -RASN MIX
CONTINUING AT MSL. WILL CONTINUE IFR CEILINGS THROUGH THE FORECAST
PERIODS AND WILL GRADUALLY IMPROVE VISIBILITIES TO VFR BY 15-16Z
ACROSS THE FORECAST AREA.
&&
.PREV DISCUSSION... /ISSUED 213 PM CST MON NOV 28 2011/
DISCUSSION...
TONIGHT THROUGH TUESDAY...
SATELLITE IMAGERY DEPICTS AN INTENSIFYING UPPER LOW OVER CENTRAL MS
WHICH IS MATURING RAPIDLY. SYSTEM IS DISPLAYING VERY CLASSIC FEATURES
USUALLY SEEN IN IMAGERY AND RADAR DISPLAYS. THE VAST WARM/MOIST
CONVEYOR BELT WHICH PRODUCED 3-5+ INCH RAINFALL ACROSS NERN AL AND
ERN MIDDLE TN STRETCHES FROM GA THRU CENTRAL KY BEFORE BEING DIVERTED
INTO THE GREAT LAKES. WATER VAPOR IMAGERY DEPICTS A DRY AIR STREAM
HAS ENCIRCLED THE ENTIRE LOW CENTER CUTTING OFF THIS INITIAL CONVEYOR
BELT. HOWEVER...A NEW WARM CONVEYOR BELT/TROWAL WAS FILLING IN ACROSS
WESTERN TN/SERN MO. CLOSER TO THE LOW AND COLD POCKET...AN AXIS OF
DEFORMATION HAS BECOME APPARENT THIS MORNING AND EARLY AFTERNOON FROM
SERN MO ITNO NWRN AL WHERE CLOUD TOPS HAVE COOLED AND PRECIP HAS
EXPANDED AND INTENSIFIED. THE OKOLONA MS PROFILER ALSO DEPICTS THE LOW
LEVEL COLD AIR STREAM BLO ~10KFT TOPPED BY SELY FLOW ASSOCIATED WITH THE
EMERGING UPPER LOW.
A WINTRY MIX HAS ALREADY DEVELOPED ACROSS NWRN AL AS THE MID LEVELS
DYNAMICALLY COOL...DESPITE SFC TEMPS IN THE M30S-L40S. NARROW BANDING
IS QUITE NOTABLE ON THE GWX/UAH ARMOR RADARS ACROSS NWRN AL/NERN MS
WITH BRIGHT-BANDED REFLECTIVITY RETURNS. THIS HAS CORRELATED FAIRLY
WELL WITH LARGE SNOW PELLETS/GRAUPEL REPORTS. ONE REPORT WAS JUST
UNDER DIME SIZE IN CLOVERDALE IN LAUDERDALE COUNTY. THIS INDICATES
SIGNIFICANT CLUMPING AND PERHAPS SOME MID LEVEL CONVECTIVE UPDRAFTS
IN THESE BANDS.
BASICALLY...THE FORECAST IS COMING INTO PLAY ABOUT AS EXPECTED. THE
QUESTION COMES DOWN HOW QUICKLY THE LOW LEVELS CAN COOL DUE TO
HEAVIER PRECIP RATES (WET BULB EFFECTS) AND ADVECTION OF COLDER AIR
IN LOW LEVELS. EARLIER UPDATES HAVE ADDRESSED THIS WELL AND WE HAVE
MADE NO CHANGES TO GOING ADVISORIES AND SNOW ACCUMULATION FORECASTS.
EXTENDED...
A DRY AND COOL PERIOD IS ANTICIPATED FROM WED THRU THE WEEKEND. MAX
TEMPS ON WED SHOULD ONLY REACH THE 40S GIVEN EARLY DAY CLOUD COVER
AND CONTINUED MODEST LOW LEVEL COLD ADVECTION. MIN TEMPS SHOULD
BOTTOM OUT IN THE 20S ON THURSDAY MORNING AS THE SURFACE RIDGE POSNS
ITSELF ACROSS THE OH AND LWR TN VALLEYS. A MORE ROBUST WARM UP WILL
TAKE PLACE THU AFTN INTO FRIDAY AS AN 8H THERMAL RIDGE OF 7-8C BUILDS
IN AHEAD OF THE NEXT APPOACHING FRONT. THIS FRONT ARRIVES SWIFTLY ON
FRIDAY...ALTHOUGH ITS EFFECTS LOOK TO BE RATHER LIMITED. A MORE
SIGNIFICANT FRONT WILL ARRIVE MONDAY-TUESDAY NEXT WEEK AS ANOTHER
HIGHLY AMPLIFIED TROF MAY PHASE WITH THE CUTOFF LOW EJECTING OUT OF
THE DESERT SW. THAT IS A WAYS OUT...BUT SOMETHING TO MONITOR IN
FUTURE MODEL RUNS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST TUESDAY
FOR THE FOLLOWING ZONES: CULLMAN...LIMESTONE...MADISON...
MORGAN.
WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.
TN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST TUESDAY
FOR THE FOLLOWING ZONES: LINCOLN.
&&
AVIATION...08
DISCUSSION...17Hazardous weather outlook, Nov 28, 1:00 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST MON NOV 28 2011
ALZ001>010-016-TNZ076-096-097-290600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CST MON NOV 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
OCCASIONAL LIGHT RAIN WILL CONTINUE TODAY AS A LARGE LOW PRESSURE
SYSTEM MOVES INTO THE REGION. AS COLDER AIR WRAPS INTO THE REGION...
SOME LOCATIONS MAY SEE THE RAIN MIX WITH SNOW...EVEN DURING THE
AFTERNOON. HOWEVER...SNOW ACCUMULATIONS ARE NOT EXPECTED THIS
AFTERNOON.
MORE WIDESPREAD MIXING OF RAIN AND SNOW WILL OCCUR BY THIS EVENING
ACROSS NORTHWEST ALABAMA...AND AROUND MIDNIGHT IN THE HIGHER
ELEVATIONS OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. RAIN
WILL TRANSITION ENTIRELY TO SNOW ACROSS MOST OF THE TENNESSEE VALLEY
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
LIGHT SNOW WILL CONTINUE THROUGH LATE TUESDAY MORNING. HEAVIER SNOW
BANDS OR SHOWERS MAY PRODUCE ACCUMULATIONS OF UP TO 2 INCHES IN
NORTHWEST ALABAMA...WITH UP TO 1 INCH POSSIBLE ELSEWHERE IN THE
TENNESSEE VALLEY. THE HIGHEST SNOW ACCUMULATIONS WILL OCCUR IN HIGHER
ELEVATIONS...AND IN NORTHWEST ALABAMA. MOST IF NOT ALL SNOW
ACCUMULATION WILL OCCUR ON GRASSY AND ELEVATED SURFACES...BUT A FEW
SLICK SPOTS ON AREA ROADS MAY DEVELOP WITHIN HEAVIER SNOW BANDS OR
SHOWERS.
THE PRECIPITATION WILL CHANGE BACK TO MOSTLY RAIN...OR WILL TAPER OFF
BY LATE TUESDAY MORNING.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF SNOW WILL BE GREATLY APPRECIATED.
BCC
Flood, Franklin
- When
- November 28, 7:20 PM CST to November 29, 1:00 AM CST
- Where
- Franklin County, 1.53 mi ENE of Wilder Chapel to 1.01 mi ENE of Wilder Chapel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.310, -85.946
Rutledge Ford Road was closed due to flooding along the Elk River. Time and duration of flooding estimated due to limited information.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, November 28 to 30, 20111 death · $15,000 · 16 events
- Strong Wind in Florida, November 28, 20111 death · 1 event
- Winter Weather in Tennessee, November 28 to 29, 201120 events
- Flash Flooding and Flood in North Carolina, November 28 to 29, 201111 events
- Winter Weather in Arkansas, November 28 to 29, 20119 events
- Frost and Freeze in Texas, November 28, 20117 events
- Heavy Snow and Winter Weather in Missouri, November 28 to 29, 20117 events
- Heavy Snow and Winter Weather in Alabama, November 28 to 29, 20116 events
- Flash Flooding and Flooding in Virginia, November 28 to 29, 20115 events
- Flooding and Heavy Rain in Kentucky, November 28 to 29, 20114 events
- Flash Flooding in North Carolina, November 28 to 29, 20114 events
- Flooding in Illinois, November 28 to 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350675.